Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Great Falls, MT

August 3, 2011Broadwater County, Jefferson County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 3, 2011, 1:31 PM MDT for Broadwater County, Jefferson County, Lewis and Clark County, Montana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2011, 1:31 PM MDT (19:31 UTC)
Expired
Aug 3, 2011, 2:00 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Broadwater County, MT, Jefferson County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 93 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 1:32 PM MDTHAIL 12 Se Montana City, MTHAIL TO ONE INCH IN DIAMETER ENDED. TOTAL RAINFALL OF 0.15 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS55 KTFX 031931
SVRTFX
MTC007-043-049-032015-
/O.NEW.KTFX.SV.W.0055.110803T1931Z-110803T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
131 PM MDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROADWATER COUNTY IN SOUTHWEST MONTANA...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTHWEST MONTANA...
  SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 215 PM MDT.

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF MONTANA CITY...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE EAST HELENA AND MONTANA CITY.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 4687 11177 4663 11139 4642 11182 4651 11205
TIME...MOT...LOC 1931Z 230DEG 16KT 4655 11183

$$
2 follow-up statements
623 
WWUS55 KTFX 031949
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
149 PM MDT WED AUG 3 2011

MTC043-031957-
/O.CAN.KTFX.SV.W.0055.000000T0000Z-110803T2015Z/
JEFFERSON MT-
149 PM MDT WED AUG 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED 
JEFFERSON COUNTY.

LAT...LON 4662 11180 4683 11170 4663 11139 4645 11176
TIME...MOT...LOC 1947Z 230DEG 16KT 4659 11175

$$

MTC007-049-032015-
/O.CON.KTFX.SV.W.0055.000000T0000Z-110803T2015Z/
BROADWATER MT-LEWIS AND CLARK MT-
149 PM MDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN LEWIS AND CLARK AND NORTHWESTERN BROADWATER
COUNTIES...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR WINSTON.

THE SEVERE THUNDERSTORM WILL AFFECT LOCATIONS OVER CANYON FERRY LAKE 
THROUGH 215 PM...WITH BRIEF HEAVY RAINFALL AND POSSIBLE LARGE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4662 11180 4683 11170 4663 11139 4645 11176
TIME...MOT...LOC 1947Z 230DEG 16KT 4659 11175

$$
683 
WWUS55 KTFX 032000
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
200 PM MDT WED AUG 3 2011

MTC007-049-032009-
/O.CAN.KTFX.SV.W.0055.000000T0000Z-110803T2015Z/
BROADWATER MT-LEWIS AND CLARK MT-
200 PM MDT WED AUG 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS AND CLARK
AND NORTHWESTERN BROADWATER COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

OTHER THUNDERSTORMS ARE DEVELOPING AND WILL AFFECT SOUTHWEST MONTANA 
THROUGH THE AFTERNOON HOURS.

LAT...LON 4662 11180 4683 11170 4663 11139 4645 11176
TIME...MOT...LOC 1959Z 230DEG 16KT 4662 11169

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:45 AM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 3, 11:45 AM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT WED AUG 3 2011

AVIATION SECTION UPDATED

.DISCUSSION...
A FEW CONVECTIVE CELLS HAVE BEEN MOVING ACROSS NORTH CENTRAL MONTANA
THIS MORNING. HAVE UPDATED THE FORECAST TO TAKE THESE CELLS INTO
ACCOUNT. HAVE ALSO MADE A FEW TWEAKS TO SLIGHTLY INCREASE WIND SPEED
ACROSS THE FORECAST AREA FOR TODAY AND THIS EVENING. REMAINDER OF
THE FORECAST IS IN GOOD SHAPE WITH ANOTHER ROUND OF SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. THESE CELLS WILL
LIKELY PRODUCE GUSTY AND ERRATIC WINDS ONCE AGAIN. MPJ

&&

.AVIATION...
UPDATED 1800Z.
A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE REGION WILL CONTINUE TO
BRING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
SOUTHWESTERN MT AND PORTIONS OF CENTRAL MT THIS AFTERNOON AND
EVENING. EXPECT VFR CONDITIONS THROUGH 18Z THURSDAY OVER THE REGION
EXCEPT FOR BRIEF PERIODS OF MVFR/IFR CONDITIONS IN THUNDERSTORMS AT
KBZN...KHLN AND KLWT THROUGH THIS EVENING. THUNDERSTORMS WILL
DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND INSTABILITY
WITH SOME LINGERING SHOWER ACTIVITY UNTIL MIDNIGHT. JOH

&&

.PREV DISCUSSION...
/ISSUED 521 AM MDT WED AUG 3 2011/
TODAY THROUGH FRIDAY EVENING...CURRENT PATTERN OF WARM AND DRY
CONDITIONS WILL PERSIST THROUGH FRIDAY...AS NRN ROCKIES REMAIN
UNDER BROAD HIGH PRESSURE RIDGE COVERING MUCH OF THE COUNTRY.
MONSOONAL MOISTURE MOVING UP THE WEST SIDE OF THE RIDGE WILL
COMBINE WITH THE VERY WARM TEMPERATURES AND TERRAIN-INDUCED LIFT
TO SPARK ISOLATED TO SCATTERED THUNDERSTORMS EACH
AFTERNOON/EVENING. BOTH DRY AND WET STORMS ARE LIKELY...WITH MOST
CELLS PRODUCING JUST A FEW HUNDREDTHS OF AN INCH OF RAINFALL WHILE
A FEW CELLS MAY BRING A THIRD TO HALF INCH OF RAINFALL. GUSTY
OUTFLOW WINDS REMAIN THE PRIMARY THREAT FROM THE STORM ACTIVITY AS
THE HIGH FREEZING LEVELS WILL SIGNIFICANTLY LIMIT DEVELOPMENT OF
LARGE HAIL. TEMPERATURES DURING THE SHORT TERM PERIOD WILL REMAIN
ABOUT 5 TO 8 DEGREES ABOVE SEASONAL AVERAGES AND WINDS SHOULD BE
GENERALLY LIGHT. WARANAUSKAS

FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WESTERLY FLOW IS EXPECTED
DURING THE FORECAST PERIOD WITH SHORTWAVE ENERGY EMBEDDED WITHIN THE
FLOW CONTINUING TO KEEP AT LEAST SLIGHT CHANCES OF
PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS WHERE TERRAIN WILL
ENHANCE LIFT AND INSTABILITY. MODELS WERE NOT IN VERY GOOD AGREEMENT
REGARDING TIMING AND STRENGTH OF THESE SHORTWAVES...BUT DIURNAL
INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS DURING THE
AFTERNOON. BEST POTENTIAL FOR PRECIPITATION WILL BE ON MONDAY AND
THE ECMWF IS THE MOST AGGRESSIVE REGARDING PRECIPITATION COVERAGE
AND AMOUNTS OVER THE AREA. TEMPERATURES WILL REMAIN WITHIN FIVE
DEGREES OR SO OF SEASONAL AVERAGES AND GENERALLY LIGHT WINDS ARE
EXPECTED. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  56  86  57 /  10  20  20  30
CTB  86  50  81  52 /  10  10  10  20
HLN  90  55  89  57 /  20  30  30  30
BZN  89  50  88  51 /  20  30  30  40
WEY  77  39  77  39 /  30  30  40  40
DLN  84  49  84  49 /  20  30  40  40
HVR  90  55  88  56 /  10  10  10  30
LWT  87  54  85  55 /  20  30  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 3, 3:42 AM MDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 AM MDT WED AUG 3 2011

MTZ008>015-044>055-040945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
342 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 1:28 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
128 PM MDT WED AUG 3 2011

MTZ014-052-053-032000-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
128 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL
200 PM MDT...

AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
MONTANA CITY...OR 8 MILES SOUTHEAST OF HELENA...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...BUT NOT LIMITED TOO...EAST HELENA AND
CANYON FERRY LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4690 11176 4663 11145 4642 11182 4651 11205
TIME...MOT...LOC 1927Z 210DEG 7KT 4654 11187

BRUSDA
Local storm report, Aug 3, 1:31 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
131 PM MDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             2 SE MONTANA CITY       46.52N 111.90W
08/03/2011  E0.75 INCH       JEFFERSON          MT   TRAINED SPOTTER

            HALF INCH TO THREE QUARTER INCH HAIL AND HEAVY RAIN.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:01 PM MDTSpecial Weather StatementTFXCascade44 min
Aug 2, 8:48 PM MDTSpecial Weather StatementTFXCascade42 min
Aug 3, 1:28 PM MDTSpecial Weather StatementTFXBroadwater32 min
Aug 3, 2:30 PM MDTSevere Thunderstorm WarningTFXBroadwater45 min
Aug 3, 3:29 PM MDTSpecial Weather StatementTFXFergus61 min
Aug 3, 4:13 PM MDTSpecial Weather StatementTFXJudith Basin62 min
Aug 3, 4:40 PM MDTSpecial Weather StatementTFXCascade65 min
Aug 3, 4:53 PM MDTSpecial Weather StatementTFXChouteau67 min
Aug 3, 5:11 PM MDTSpecial Weather StatementTFXMeagher49 min
Aug 3, 5:27 PM MDTSpecial Weather StatementTFXChouteau48 min
Aug 3, 5:29 PM MDTSpecial Weather StatementTFXChouteau31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.